Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 97, NWS Lincoln, IL

May 31, 2004Christian County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 31, 2004, 8:34 PM CDT for Christian County, Illinois. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2004, 8:34 PM CDT (01:34 UTC)
Expired
May 31, 2004, 9:00 PM CDT
In force
26 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Christian County, IL

The radar

The Lincoln radar (KILX), 72 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 231 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
231 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2205 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

669 
WUUS53 KILX 010134
SVRILX
ILC021-010200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
833 PM CDT MON MAY 31 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHRISTIAN COUNTY IN CENTRAL ILLINOIS

* UNTIL 900 PM CDT

* AT 833 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER TAYLORVILLE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OWANECO
  ASSUMPTION
  VANDERVILLE
  PANA

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3961 8923 3937 8927 3937 8906 3964 8905

$$

AUTEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:15 PM CDT, 6 hours 19 minutes earlier.

Area forecast discussion, May 31, 2:15 PM CDT, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
215 PM CDT MON MAY 31 2004

.DISCUSSION...WATER VAPOR LOOP CLEARLY SHOWING COLD UPPER LOW SWIRLING
ACRS NW MN THIS AFTERNOON. 500 MB TEMPS OUT TO OUR WEST -20C CREATING
SOME STEEP MID LVL LAPSE RATES. ONE VORT LOBE PUSHING BAND OF SHOWERS
ACRS NRN IL SOUTHWARD INTO THE NORTHERN PART OF OUR FCST AREA. CU AND
TOWERING CU FIELD EXPANDING ACRS SRN IA AND EXPECT THAT TREND TO
OCCUR IN AREAS THAT HAVE A GOOD DEAL OF SUN NOW IN CNTRL IL. MAIN
FCST CHALLENGE WL BE COVERAGE OF PRECIP THIS EVENING...AND PRECIP
CHANCES THE NEXT SVL DAYS AS UPPER LOW HOLDS OVR THE GREAT LAKES.
LONGER TERM CHALLENGES INCLUDE TIMING OF NEXT SIGNIFICANT BNDRY INTO
OUR AREA AND PRECIP CHANCES ALONG IT NEXT WEEKEND. SOME DIFFERNECES
NOTED IN MODELS WITH HANDLING OF GREAT LAKES UPPER LOW AFTER 24 HOURS
BUT REALLY NOT THAT SIGNFICANT FOR OUR SENSIBLE WX. WL COVER THE
SHORTER TERM WITH THE ETA MODEL...WITH THE GFS FAVORED IN THE LONGER
TERM.

SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
SCATTERED CONVECTION THAT DEVELOPS ACRS OUR FCST AREA THIS AFTN SHOULD
GRDLY DISSIPATE BY OR SHORTLY AFTR SUNSET. UNTIL THEN...WITH THE STEEP
LAPSE RATES AND LOW LVL INSTABILITY...COULD BE SOME HAILERS...ESP ACRS
THE NORTH. GUSTY WEST WINDS SHOULD ALSO DIMINISH AFTR SUNSET ACRS THE
ENTIRE FCST AREA. SFC LOW TO TRACK ACRS CNTRL LAKE MICHIGAN ON TUESDAY
WITH WINDS PICKING UP AGAIN DURING THE AFTN. ETA BUFKIT DATA SUGGESTS
30 TO 35 KT MOMENTUM TRANSFER TO SFC DURING THE AFTN...SIMILAR TO WHAT
OCCURRED TODAY. SCT PRECIP TO DEVELOP DURING PEAK HEATING TIME AGAIN
ON TUESDAY AS COLD UPPER AIR TEMPS COMBINE WITH LOW LVL WARMING TO
PRODUCE SOME FAIRLY STEEP LAPSE RATES. WEAK SHORTWAVE EVIDENT ON MODEL
DATA SHEARING THRU THE FAST WESTERLY FLOW ACRS CNTRL IL WL ADD TO THE
LIFT OVR THE AREA ON TUESDAY. NEXT SIGNIFICANT SHORTWAVE EXPECTED TO
ROTATE SOUTHWARD INTO THE MID MISSISSIPPI VALLEY WEDNESDAY TO HELP
PRODUCE ANOTHER ROUND OF MAINLY DIURNAL PRECIP ACRS THE FCST AREA.
A BLEND BETWEEN THE MAV AND FWC GUID SEEMS TO BE THE WAY TO GO OVR
THE NEXT SVL DAYS.

LONG TERM...THURSDAY THROUGH MONDAY...
MODELS SHOWING A WEAK SFC BNDRY SHIFTING SOUTH ACRS OUR AREA ON
THURSDAY BUT LOW AND MID LVL RH VALUES NOT SUPPORTIVE OF ANY
PRECIP...SO FOR NOW WL KEEP THU DRY OVR CNTRL IL. AFTER THAT...UPPER
LOW SLOWLY FILLS AND LIFTS AWAY FROM THE LAKES REGION LEAVING US IN
A W-NW FLOW PATTERN FOR THE REMAINDER OF THE WEEK. ANY MCS ACTIVITY
APPEARS TO BE SETTING UP FOR THE SRN PLAINS DURING THIS TIME FRAME.
MEDIUM RANGE MODELS NOT SHOWING MUCH CONSENSUS ON TIMING OF SHORTWAVES
IN FLAT WESTERLY FLOW OVER THE WEEKEND ACRS THE MIDWEST. USING A BLEND
OF THE ECMWF/UK AND CANADIAN SUGGESTS SUNDAY AND MONDAY OF NEXT WEEK
APPEARS TO BE THE NEXT BEST CHANCE OF PRECIP ACRS CNTRL IL. A MORE
SUMMER LIKE PATTERN RETURNS TO THE MIDWEST EARLY NEXT WEEK AS MODELS
SUGGEST LNGWV TROF TO SETTLE INTO THE WEST COAST ALLOWING MORE OF A
W-SW FLOW ACRS OUR AREA. STRONGER FLOW ACRS THE U.S./CANADIAN BORDER
SUGGESTS BEST AREA FOR ORGANIZED CONVECTION ACRS THE NORTHERN GREAT
LAKES WITH TEMPS AOA NORMAL FOR OUR AREA.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

&&

SMITH
Hazardous weather outlook, May 31, 12:31 PM CDT, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1231 PM CDT MON MAY 31 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-011100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1231 PM CDT MON MAY 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER CENTRAL
ILLINOIS THIS AFTERNOON AND EVENING. HOWEVER...NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

AFTERNOON AND EVENING THUNDERSTORMS ARE ALSO EXPECTED TUESDAY AND
WEDNESDAY. ANOTHER STORM SYSTEM WILL MOVE INTO THE MIDWEST BRINGING
THE NEXT CHANCE OF THUNDERSTORMS ON SUNDAY. HOWEVER...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

BYRD

In the hours before

Local storm report, May 31, 6:56 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
656 PM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     LITTLETON               40.23N 90.62W
05/31/2004                   SCHUYLER           IL   LAW ENFORCEMENT

            TREES DOWN. REPORTED BY SHERIFF.

&&

GEELHART
Local storm report, May 31, 8:22 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
822 PM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     SPRINGFIELD             39.78N 89.64W
05/31/2004  60 MPH           SANGAMON           IL   NWS EMPLOYEE

            AT INTERSECTION OF STEVENSON DR AND DIRKSEN PKWY ON
            SOUTHEAST SIDE OF TOWN.

&&

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:44 PM CDTSevere Thunderstorm WarningILXSangamon61 min
May 31, 8:03 PM CDTSevere Thunderstorm WarningILXChristian57 min
May 31, 8:42 PM CDTSevere Thunderstorm WarningILXShelby63 min
May 31, 9:03 PM CDTSevere Thunderstorm WarningILXEffingham57 min
May 31, 9:07 PM CDTSevere Thunderstorm WarningILXColes, Moultrie53 min
May 31, 9:39 PM CDTSevere Thunderstorm WarningILXJasper66 min
May 31, 10:05 PM CDTSevere Thunderstorm WarningILXCrawford55 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.